Matters of the Heart - Torsades de Pointes
What is Torsades de Pointes (TdP)?
This cardiac arrhythmia is life-threatening. Patients who have torsades will need immediate intervention. There are 4 things you need to know about torsades:
How to recognize this arrhythmia on an ECG
Why or how does this arrhythmia happen
What intervention you need to do when a patient is in torsades
When to avoid certain medications.
What does torsades de pointes (TdP) look like?
I think Torsades De Pointes looks like Ventricular Tachycardia that is uncertain of itself. It rhythmically moves from large waves to small waves. And actually, this arrhythmia is French for twisting of the points. It is a polymorphic ventricular tachycardia, meaning it is v-tach with different size waves.
In V-tach, the QRS is wide and looks like a slinky that has been pulled apart. There are not any P or T waves because they are absorbed into the QRS complex. The rate will be regular and fast at about 130-300 beats per minute.
Torsades is unique in that each waveform is a different height and it usually grows taller and shorter in a roller coaster like pattern.
What are the signs and symptoms of Torsades de Pointes (TdP)?
Patients may or may not have any symptoms at all. If symptoms are present, the patient may feel the following:
Syncopal episode (fainting)
What causes Torsades de Pointes (TdP)?
The cause of torsades is a long QT interval (an abnormally long repolarization of the heart) that turns into a continuous circular electrical route in the ventricles.
Ventricular depolarization and repolarization occurs from the beginning of the Q wave to the end of the T wave and is called the QT interval. This interval is measured in milliseconds (ms) and should be between 350 and 450 ms. The QT interval should be less than half the distance between the patients R to R measurement, or half of the distance between two heartbeats. This measurement is rate dependant so when determining if the QT is actually long or not use the corrected QT (abbreviated QTc). There is a formula called Bazett’s Formula that you can learn to calculate the QTc yourself or you can use this website, however, most 12 lead ECGs have the QTc on it.
When the QT interval is longer than half the distance, the electrical conduction becomes circular giving the ECG a wide complex QRS. If conduction continues like this the ventricles will eventually start to quiver causing Ventricular Fibrillation. Your body can sustain 6 minutes of V-fib before death.
Patients who have long QT syndrome (constant long QT intervals) can go into Torsades with just a loud noise, exercise or intense emotional distress. Some medications can cause a patient without a long QT to have a long QT interval.
Nursing Considerations and treatment for Torsades De Pointes (TdP)
First, check for a pulse. No pulse? Start CPR. Pulse? Give 2 grams magnesium sulfate IV over 10-20 minutes and place the patient on the AED. Then follow the ACLS algorithm. This is covered more thoroughly in the VTach and VFib Posts
Side note: If a patient has a long QT, grab a bag of mag and IV tubing for the bedside. Don’t spike the bag but have it there just in case.
Magnesium is cardioprotective and it is actually unknown how it works physiologically during torsades. However, it is speculated that magnesium slows down the electrical conduction so that the myocytes can reset back to normal sinus rhythm. Magnesium and calcium are positive ions and when two positive ions collaborate inside a cell they bump each other out causing the action potential of the myocytes to slow down.
This slowing of the electrical conduction happens in the atria, allowing the ventricles to receive organized electrical messages. When the atria are sending rapid fast signals, the ventricles become ineffective at, well, all the things and need the proper signals to perform depolarization and repolarization, giving you a proper PQRST wave.
What medications should you avoid in patients with a long QT?
Some medications can cause the QT interval to become longer. It is important to check an ECG prior to administering certain medications, especially in the IV form. The list of medications is long, very long, but it is important that you know some of the most commonly given medications.
The following is a list of common medications to avoid if the patient has a prolonged QT interval:
Fluoroquinolones such as Levofloxacin (Levaquin)
Note: do administer Levaquin with amio
Sotalol and Procainamide together
Knowing your medications and cardiac rhythms are so important. There are a lot of them and it can be helpful to keep certain information with you at all times. One way to do this is to carry them on your badge or carry a pocket guide. Patrick carries some great badge cards to help and I carry this pocket ECG guide.
To recap: Torsades de Pointes is a polymorphic ventricular tachycardia often occurring after a prolonged QT interval. It is treated by removing the source causing the Torsades if possible, magnesium sulfate IV and following the ACLS algorithm.
Any extended care for patients with Torsades de Pointes (TdP)?
Beta blockers are used to preventively treat a long QT in patients who are predisposed to TdP. Beta blockers work most effectively on faster heart rates in shortening the QT interval. However, it needs to be noted that if a patient is bradycardic at rest or baseline, it can INCREASE the QT interval. So the medications need to be prescribed carefully and monitored, especially in the beginning of taking the medication.
Sometimes patients will get an Implanted Cardioverter Defibrillator (ICD) that will shock the patient if they go into the rhythm. Patients can also have both Beta Blockers and ICDs.
If the patient is having problems with a low heart rate they may get a pacemaker placed that internally paces them instead of an ICD or have a device that does both.
Disclaimer: This material should be used to supplement your understanding of the cardiovascular system. Any use of the information given in this post series is at your own risk and should be verified prior to making it a part of your nursing practice. There may be affiliate links associated with some products but we promise that we will never recommend anything that we don’t use ourselves.
Written by: Susan DuPont of BossRN.com who is a full-time nurse in a level I trauma Emergency Room. In her spare time, she loves the outdoors, fishing, and hunting.